Drug-induced parkinsonism: diagnosis and management
Article [Accepted Manuscript]
Is part ofJournal of Parkinsonism and Restless Legs Syndrome ; vol. 6
- Université de Montréal. Faculté de médecine dentaire
Drug-induced parkinsonism (DIP) has been known for >60 years. It is the second leading cause of parkinsonism, but still underdiagnosis is likely to influence reported incidence figures. Since DIP is clinically undistinguishable from Lewy-body Parkinson’s disease, any new case of parkinsonism should prompt the search for an offending antipsychotic, hidden neuroleptic, or nonneuroleptic agent that may produce DIP. DIP is reversible upon drug withdrawal in most cases. There is no consensus regarding the duration of the recovery period to allow motor signs to fully remit in order to confirm the diagnosis of DIP following removal of the causative agent, but a drug-free interval of at least 6 months is generally recommended. Interestingly, up to 30% of DIP cases may show persisting or worsening motor signs beyond 6 months following drug withdrawal or adjustment, due to complex postsynaptic and presynaptic factors that may variably interact to negatively influence nigrostriatal dopamine transmission in a so-called “double-hit” hypothesis. The condition significantly impacts on quality of life and increases the risks of morbidity and mortality. Management is challenging in psychiatric patients and requires a team approach to achieve the best outcome.
Blanchet PJ, Kivenko V (2016) Drug-induced parkinsonism: diagnosis and management. Journal of Parkinsonism and Restless Legs Syndrome 2016, 6:83-91